Alabama, 2021

Winter Weather in Alabama, January 11, 2021

January 11, 2021 · NWS HUN · 7 events in 7 counties and zones

A storm system produced areas of light snow during the early morning through midday hours before tapering to flurries. The snow mixed with or changed to rain in northeast Alabama.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A storm system produced areas of light snow during the early morning through midday hours before tapering to flurries. The snow mixed with or changed to rain in northeast Alabama. Snow accumulations of 0.5 to 1.0 inches occurred in northwest through north central Alabama, mainly along and west of the I-65 corridor. A few spots received 1.5 to 2.0 inches in Franklin, Lawrence, Colbert and Lauderdale Counties. Fortunately, since air temperatures remained at or just above freezing, most of the snow accumulation was on grassy or elevated surfaces. A few slick spots developed on bridges and overpasses early in the event before temperatures warmed a few degrees above freezing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 11, 3:58 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 11, 3:58 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
358 AM CST Mon Jan 11 2021

.NEAR TERM...(Today)
Issued at 358 AM CST Mon Jan 11 2021

Very light precip is beginning to spread NE into parts of the cntrl
TN Valley this early Mon morning. So far this precip has been a mix
of light rain/snow in a few spots. A drier layer remains in place
between H85-H7, although latest radar trends suggest this layer is
beginning to saturate. This oncoming wintry precip continues to be
associated with an upper low/trough axis gradually moving ewd into
the ARKLATEX region coupled with a sfc wave beginning to traverse
east across the NW Gulf.

Latest model suites are fairly consistent with the ongoing forecast,
as additional light wintry precip out of east cntrl MS continues to
spread into much of the area heading into the morning hrs, while the
upper low lifts NE into the lower MS Valley/Mid South areas. As the
air column continues to saturate, the location of the upper trough
may allow for some weak snow banding into portions of NW AL, as
dynamic lift becomes slightly better enhanced. However, the heavier
bands may remain more in east cntrl NE/MS into west cntrl AL. Cooler
air though wrapping around the backside of the sfc low to the SW/S
will still translate into some light accumulations across much of
the mid TN Valley, especially for locations along/west of I-65. Total
accumulations still look to range from a dusting to a half inch,
with perhaps a few spots receiving some locally higher amounts up to
an inch where any of this banding occurs. However, fairly low QPF
does not result in better confidence where any of these slightly
higher bands may develop.

As temps gradually warm more into the mid/upper 30s later today and
the upper low/trough axis lifts closer to the mid TN Valley, precip
may become more light rain than snow this afternoon, although a light
wintry mix may linger in some of the higher elevations. Precip will
then begin to taper off from the west late this afternoon, as the
upper trough pattern begins to weaken and the sfc low approaches the
NE Gulf.

.SHORT TERM...(Tonight through Tuesday night)
Issued at 358 AM CST Mon Jan 11 2021

Most of the light precip looks to be clear of NE AL to the east by
the onset of the evening hrs. The prob for black ice on some roads,
bridges and overpasses then becomes an issue later this evening, as
temps drop to the freezing mark, and then continue to fall into the
mid/upper 20s by early Tue. Cloud cover will then begin to diminish
going into Tue, as high pressure out of the mid/srn Plains builds ewd
into the region. This will at least allow for a slight warming trend,
as afternoon highs Tue/Wed climb more into the upper 40s/near 50F.
Seasonably cool temps look to prevail both Tue/Wed nights, as lows
trend mainly in the mid/upper 20s.

.LONG TERM...(Thursday through Sunday)
Issued at 358 AM CST Mon Jan 11 2021

Strong southerly flow and a mostly sunny sky will give us one warm
day on Thursday as temperatures soar into the mid to upper 50s across
most of the region. However, this warm-up will be short-lived as a
strong cold front drops south into the area on Friday. Moisture will
be quite limited and for this reason have kept the forecast dry,
with no mentionable PoPs. The only "impact" will be a sharp increase
in cloud cover along and ahead of this boundary from late Thursday
night into Friday as this feature plows into the area. However,
following this boundary will be a much drier and colder air mass.
Thus, expect continued dry weather this weekend -- though
temperatures will run slightly below normal despite the abundant
sunshine. Thanks to some breezy northerly winds expect highs to range
from the mid/upper 40s to near 50 degrees.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1100 PM CST Sun Jan 10 2021

VFR ceilings continue overnight with scattered light showers east of
both terminals. Expect areas of light snow to progress over both
terminals from 10-13Z and gradually transition to a rain/snow mix by
15-17Z. Mostly rain will be present in the afternoon, but it is
possible that it will remain mixed wintry precipitation throughout
tomorrow. Snowfall totals should remain near 0.5". Widespread IFR
ceilings will prevail for most of the day with isolated LIFR
conditions possible.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...09
LONG TERM...AMP.24
AVIATION...30

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 11, 4:55 AM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
455 AM CST Mon Jan 11 2021

ALZ001>010-016-TNZ076-096-097-121100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
455 AM CST Mon Jan 11 2021

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...Today and tonight.

Another winter storm system will bring a mixture of light wintry
precipitation or snow to the area this morning. Some light
accumulations are possible, especially west of Interstate 65.

Black ice is then possible later tonight, as lingering moisture
refreezes on some roads, bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jan 11, 3:56 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
356 AM CST Mon Jan 11 2021

ALZ001>010-016-TNZ076-096-097-111600-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
356 AM CST Mon Jan 11 2021

...Light Snow Expected Across the Tennessee Valley This Morning...

Light snow showers will continue to move across north Alabama and
southern middle Tennessee through late morning. These snow showers
may leave a light accumulation on grassy surfaces and elevated
objects. Widespread travel problems are not anticipated as road
surfaces should remain just above freezing. However, use caution
when traveling where snow is falling, especially on elevated
roadways, bridges, and overpasses.

Stay tuned to NOAA Weather Radio, or a favorite local media outlet,
for further statements or updates from the National Weather Service
in Huntsville.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Colbert

When
January 11, 5:00 AM CST to 4:00 PM CST
Where
Colbert forecast zone
Reported by
CoCoRaHS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Snow accumulations of 0.2 to 0.5 inches were reported.

Winter Weather, Franklin

When
January 11, 5:00 AM CST to 4:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Snow accumulations of up to 0.9 inches was reported in Russellville.

Winter Weather, Madison

When
January 11, 6:00 AM CST to 5:00 PM CST
Where
Madison forecast zone
Reported by
CoCoRaHS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Snow accumulations of 0.1 to 0.6 inches were reported in western and northwest Madison County.

Winter Weather, Morgan

When
January 11, 6:00 AM CST to 5:00 PM CST
Where
Morgan forecast zone
Reported by
CoCoRaHS
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Snow accumulations of 0.3 to 1.1 inches were reported in northwest Morgan County.

Winter Weather, Limestone

When
January 11, 6:00 AM CST to 5:00 PM CST
Where
Limestone forecast zone
Reported by
CoCoRaHS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Snow accumulations of 0.6 to 1.5 inches were reported.

Winter Weather, Lawrence

When
January 11, 6:00 AM CST to 4:00 PM CST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Snow accumulation of 1.1 inches was reported in Moulton.

Winter Weather, Lauderdale

When
January 11, 6:00 AM CST to 4:00 PM CST
Where
Lauderdale forecast zone
Reported by
CoCoRaHS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Snow accumulations of 0.8 to 1.3 inches were reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936973, 936974, 936968, 936969, 936970, 936971, 936972.